Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 11 of 11 Posts

·
Registered
Joined
·
311 Posts
Discussion Starter · #1 ·
Dear Fellow-sufferers - My gastro doc in Boston has put me on a low dose of Prozac for IBS-D. He says it takes 3 weeks to really kick in and that it has really helped a couple of his patients. My problem is not being able to get rid of all stuff at one time, so that dribs and drabs are having to come out all day long.. plus a lot of lower gas, not to mention loss of appetite, nausea at times and.... well, you know, you've been there. Has Prozac helped any of you? Thanks, Libby
 

·
Registered
Joined
·
348 Posts
Hi, I am from Mass. also and I was wondering who your gastro Dr. is? I have been on Prozac for about two weeks now,a low dose also. I have IBS C and I think this is making it worse so I just went off of it today. You might want to give it a try and see what happens.
 

·
Registered
Joined
·
348 Posts
Hi, I am from Mass. also and I was wondering who your gastro Dr. is? I have been on Prozac for about two weeks now,a low dose also. I have IBS C and I think this is making it worse so I just went off of it today. You might want to give it a try and see what happens.
 

·
Registered
Joined
·
311 Posts
Discussion Starter · #4 ·
Hi Noreen - My doc is a Dr. Maynard at Mass Gen'l . He's an internist specializing in gastro-enterology. A very nice, older man... I think the gastro guru??. He first put me on 4 tbsp. a day of that ghastly Citrucel powder.. didn't work.. and so he's trying me on Prozac. But I suffer from IBS-d... I've only been on it two days so who knows.. All I do know is that I was awake every 2 hrs. last night.. totally unable to sleep and WIDE awake. If this continues I'll have to quit the Prozac.. need my sleep!Good luck!Libby
 

·
Registered
Joined
·
311 Posts
Discussion Starter · #5 ·
Hi Noreen - My doc is a Dr. Maynard at Mass Gen'l . He's an internist specializing in gastro-enterology. A very nice, older man... I think the gastro guru??. He first put me on 4 tbsp. a day of that ghastly Citrucel powder.. didn't work.. and so he's trying me on Prozac. But I suffer from IBS-d... I've only been on it two days so who knows.. All I do know is that I was awake every 2 hrs. last night.. totally unable to sleep and WIDE awake. If this continues I'll have to quit the Prozac.. need my sleep!Good luck!Libby
 

·
Registered
Joined
·
395 Posts
I have taken Prozac successfully before. It doesn't help the IBS-D a whole lot, but it does tend to help with the anxiety after you've been on it awhile. It has never constipated me. I wish it did! My doc and I had talked about trying a new drug, but now we've decided to just increase my Prozac and it's doing pretty well. I was successful for awhile at 10mg, then I had to bump to 20mg, and now it looks like 40mg is where I need to be now. I had trouble with my sleep patterns the first few weeks that I took it, but that went away. I really didn't have any other side effects except for a temporary loss of appetite. I do have a friend who can't take it though because it nauseates her so badly.Hope this helps. If you have more questions, feel free to email me.AnneMarie[This message has been edited by AnneMarie (edited 07-08-2001).]
 

·
Registered
Joined
·
395 Posts
I have taken Prozac successfully before. It doesn't help the IBS-D a whole lot, but it does tend to help with the anxiety after you've been on it awhile. It has never constipated me. I wish it did! My doc and I had talked about trying a new drug, but now we've decided to just increase my Prozac and it's doing pretty well. I was successful for awhile at 10mg, then I had to bump to 20mg, and now it looks like 40mg is where I need to be now. I had trouble with my sleep patterns the first few weeks that I took it, but that went away. I really didn't have any other side effects except for a temporary loss of appetite. I do have a friend who can't take it though because it nauseates her so badly.Hope this helps. If you have more questions, feel free to email me.AnneMarie[This message has been edited by AnneMarie (edited 07-08-2001).]
 

·
Registered
Joined
·
2,562 Posts
Sorry for this as I don't want to be a downer but... Prozac made my IBS D and pain a lot worse. That's simply because I can't tolerate SSRIs. If you find it aggravates your IBS, you might want to ask your doctor for a different kind of antidepressant, such as Remeron (mirtazapine) as it lowers the chemicals in the gut responsible for peristalsis, rather than raising them like SSRIs do.Good luck,susan
 

·
Registered
Joined
·
2,562 Posts
Sorry for this as I don't want to be a downer but... Prozac made my IBS D and pain a lot worse. That's simply because I can't tolerate SSRIs. If you find it aggravates your IBS, you might want to ask your doctor for a different kind of antidepressant, such as Remeron (mirtazapine) as it lowers the chemicals in the gut responsible for peristalsis, rather than raising them like SSRIs do.Good luck,susan
 

·
Registered
Joined
·
311 Posts
Discussion Starter · #10 ·
Dear Susan - Can you tell me more about Remeron? Is it a drug specifically for IBS or is it for something else? I think I mentioned it to my doctor and I THINK he said it was for something else.. perhaps chemo-related? Can't remember.Anything you can tell me will be appreciated. Thanks, Libby
 

·
Registered
Joined
·
311 Posts
Discussion Starter · #11 ·
Dear Susan - Can you tell me more about Remeron? Is it a drug specifically for IBS or is it for something else? I think I mentioned it to my doctor and I THINK he said it was for something else.. perhaps chemo-related? Can't remember.Anything you can tell me will be appreciated. Thanks, Libby
 
1 - 11 of 11 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top